THE use of rapacuronium has been associated with occasional episodes of self-limited increased airway pressure with or without mild oxygen (O2) desaturation and wheezing. To our knowledge, this is the first report of severe bronchospasm associated with a transient inability to ventilate and marked O2desaturation after its administration.
The patient was a 10-yr-old girl who was brought to the operating room to undergo appendectomy. Except for 1 week of abdominal pain and mild nausea but no vomiting, her history was negative. There were no previous anesthetics, environmental or drug allergies, recent upper respiratory infection, or reactive airway disease. No one in her household smoked. She weighed 62 kg and was 138 cm tall. Except for findings related to her surgical problem, her physical examination was unremarkable, and her chest was clear.
While the patient was preoxygenated for 3 min using a 6-l/min flow of O2, the usual monitors were applied. Then, 1 mg midazolam and 50 μg fentanyl were administered intravenously. After an additional 2 min of oxygen administration, a rapid sequence induction was performed with 150 mg propofol, immediately followed by 100 mg intravenous rapacuronium (approximately 1.6 mg/kg). After 30 s, O2saturation was noted to decrease from 100% to approximately 95%. We elected to administer ventilation by mask for an additional 45 s with 100% O2while applying cricoid pressure. Her chest rose, but O2saturation improved only slightly to 96%. A cuffed No. 6.5 endotracheal tube was placed in her trachea with apparent ease, followed by an immediate attempt at manual ventilation. Despite ventilating pressures of up to 30 cm H2O, breath sounds, chest movement, endotracheal tube fogging, end-tidal carbon dioxide, or gastric sounds could not be detected. The anesthesia circuit was rechecked quickly and was observed to be patent. While maintaining cricoid pressure, the endotracheal tube was removed and noted to be unobstructed, and an attempt was made at bag and mask ventilation. Unlike with the preintubation mask ventilation, this time, there were no chest movements, breath sounds, or end-tidal carbon dioxide. The patient was reintubated easily, but ventilation remained impossible. Approximately 2 min had elapsed since her initial intubation. At this point, she also was noted to have truncal erythema and an O2saturation of 70%. She was given four doses of 100 μg albuterol aerosol via the endotracheal tube, and ventilation was attempted again with 8% sevoflurane in O2. During the next minute, it became possible to ventilate with small tidal volumes and ventilating pressures between 20 and 30 cm H2O. O2saturations began to increase, and wheezing breath sounds could now be heard. A treatment of 2.5 mg nebulized albuterol was administered via the endotracheal tube, and 50 mg benadryl was administered intravenously. During the ensuing 5 min, manual ventilation became progressively easier with tidal volumes increasing to 350–450 ml at pressures of 15–20 cm H2O. The patient’s O2saturation increased to 100%, breath sounds returned to normal, and the erythema dissipated. During this event, her blood pressure had ranged between 90/60 and 110/50 mmHg, and her pulse had ranged between 90 and 115 beats/min. Anesthesia was continued with 2–4% sevoflurane, 2 l/min O2, and 2 l/min N2O. Rocuronium, 10 mg, was required to assist with relaxation. Surgery proceeded uneventfully with the removal of an inflamed retrocecal appendix. Muscle relaxation was reversed with 1 mg neostigmine and 0.2 mg glycopyrrolate. With the patient spontaneously breathing, volumes of 250–400 ml at a respiratory rate of 20 breaths/min, and an equal train-of-four, nitrous oxide was discontinued. We elected to extubate the patient deeply, so after 5 min of 4% sevoflurane in O2, the stomach and oropharynx were thoroughly suctioned, and the endotracheal tube was removed. She continued to breathe 100% O2spontaneously, awoke, and was transferred to the postanesthesia care unit, where her O2saturation with room air was 99–100% and her chest was clear. Chest radiography results were negative. She was transferred to the pediatric unit and was discharged on the second postoperative day.
This patient had no factors predisposing her to a reactive airway. Of the anesthetics used for induction, midazolam, fentanyl, and propofol usually are not associated with bronchospasm. Increased airway pressure with or without wheezing and O2desaturation has been reported in clinical studies of rapacuronium. The manufacturer’s package insert reports an incidence of 3.2%, with no data about the severity. Kahwaji et al. 1reported bronchospasm and erythema that developed in an American Society of Anesthesiologists class I patient 30 s after 2 mg/kg rapacuronium and gradually subsided after salbutamol. Mild wheezing developed in a second patient after a dose of 1 mg/kg. These authors suggest that histamine release is responsible. Fleming et al. 2studied 336 patients; half were intubated with 1 mg/kg succinylcholine, and half were intubated with 1.5 mg/kg rapacuronium. Bronchospasm, defined as wheezing, occurred in five of the rapacuronium patients, as opposed to only two of the succinylcholine patients. All but one of these patients had factors predisposing to bronchospasm, and six cases were mild and were resolved with minimal or no therapy. One patient in the rapacuronium group had bronchospasm of “moderate severity” that required subsequent doses of β agonist and intravenous steroids.
In a similar study, Sparr et al. 3found 4 cases of increased airway pressure and 14 cases of bronchospasm among the 168 patients intubated with 1.5 mg/kg rapacuronium. This incidence of 10.7% pulmonary side effects was compared with 4.1% of 167 patients intubated with succinylcholine. One of the rapacuronium patients, who had a previous history of chronic bronchitis, was noted to have had “a serious adverse experience.” After intubation, bronchospasm developed in the patient, and O2saturation decreased to 88% before improvement with bronchodilators. An accompanying editorial 4suggests that histamine or leukotriene release may be responsible but noted that this remains to be proven. Levy et al. 5described bronchospasm in 7 of 47 patients to whom 1–3 mg/kg rapacuronium was administered but note that in some of these patients there may have been other provoking factors. Interestingly, histamine concentrations were measured in this study and noted to increase to more than 1 ng/ml in five patients, but none of these patients experienced bronchospasm or erythema, suggesting that histamine is not the cause of the pulmonary problem.
In the current patient, although more severe ventilatory dysfunction developed after intubation, O2saturation unexpectedly decreased 30 s after rapacuronium administration and before airway instrumentation. The patient had been preoxygenated thoroughly, so it is probable that the initial decrease in O2saturation was secondary to the evolving bronchospasm.
In summary, a case of rapacuronium-associated severe bronchospasm and O2desaturation in a child with no predisposing factors is presented. Fortunately, the patient responded quickly and well to β-adrenergic therapy and deepening anesthesia and was free of symptoms by the end of treatment.